For many, the over-the-counter capsules can be a seemingly harmless way to do everything from boost their system to help promote longevity. But just like any medication, taking a supplement can come with side effects—including causing nightmares. Read on to see which daily dose could be terrorizing your dreams.
Taking high doses of melatonin could be causing you to have nightmares.
When trying to secure a good night’s sleep, many turn to melatonin supplements as an easy remedy or in an attempt to avoid prescription sleep aids. But according to doctors, one of the potential side effects of the bedtime dosage could be causing a different kind of disturbance while you snooze.
“If you go into your local drugstore, most melatonin products are five to 10 milligrams,” Whitney Roban, PhD, a clinical psychologist and sleep specialist, tells Inverse. “Anything over five milligrams has been shown to increase the likelihood of negative side effects like nausea, increased anxiety, and headaches. The side effects I hear about the most are very vivid dreams and nightmares.”
Melatonin can cause longer deep sleep cycles where nightmares and vivid dreams happen.
People turn to melatonin when they’re in search of better slumber because it’s a naturally occurring “sleep hormone” found in the body that regulates the cycles during the day when we feel tired or alert. Because of this, some doctors hypothesize that melatonin could cause more people to fall into a deeper sleep—with some previous studies even finding that it can increase the amount of time in the REM stage where people are most likely to have nightmares.
“If you are spending more time in the stage of sleep where vivid dreams are most likely to occur, this may naturally lead to increases in bad/vivid dreams,” Michelle Drerup, PhD, a behavioral sleep medicine psychologist, tells the Cleveland Clinic.
Studies have found that many melatonin supplements contain different dosages than advertised.
While research is still lacking on why melatonin could be causing nightmares in some who take it, other research has shown that the unregulated nature of the supplement industry could potentially be a factor. In a 2017 study published in the Journal of Clinical Sleep Medicine, researchers found more than 71 percent of supplements tested were not within a ten percent margin of the listed dosage and that 26 percent were found to contain other ingredients such as serotonin. Even within the same production lots, the researchers found that the melatonin content in the product varied by as much as 465 percent.
Besides taking larger doses than necessary, some doctors also warn against taking the supplements for extended periods of time. “Minimal research exists on using melatonin beyond a few months,” Drerup tells the Cleveland Clinic. “In general, melatonin usage has only been deemed safe for up to three months, even though many people take it for much longer.”
You should keep track of your dreams and sleep quality to figure out if melatonin could be causing your nightmares.
Experts point out that some of the nightly side effects of melatonin could be the results of interactions with other medicines or simply what you did during the day. “It’s relative to what else [the person] is taking. That’s the problem with talking about nightmares and dreams: It’s going to be very subjective,” sleep doctor Raj Dasgupta, MD, tells health and wellness website Well + Good. He points out that dreams can also be affected by drinking alcohol, eating certain types of food, or taking other supplements.
Because of this, Dasgupta says keeping track of your sleep and dreams with a retrospective log each morning can help you determine what’s causing you to have nocturnal frights. “On the nights that you did have these nightmares, describe them. Did you take melatonin? Maybe that piece of information—combined with everything else [what you ate and drank, if you exercised, what other supplements you’re taking]—can help you decide to taper or stop.
This article written by Zachary Mackfor Best Life©
Source: If You’re Taking This Popular Supplement, It Could Be Causing Nightmares (msn.com)